Alert archive / California / Winter Storm Warnings in 2018

Winter Storm Warning 2, NWS Reno, NV

January 17, 20184 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this winter storm warning at Jan 17, 2018, 2:32 PM PST for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at Jan 18, 2018, 4:00 PM PST. It was in force for 16 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2018, 2:32 PM PST (22:32 UTC)
In effect from
Jan 18, 2018, 4:00 PM PST
Expired
Jan 19, 2018, 8:00 AM PST
In force
16 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 7:00 AM PSTSNOW 7Heavenly Valley, NVHEAVENLY SKI RESORT REPORTED 7 INCHES OF SNOWFALL IN THE PAST 18 HOURS AT AN ELEVATION OF 8500 FT.
Jan 19, 7:00 AM PSTSNOW 91 Wsw Alpine Meadows, CAALPINE MEADOWS SKI RESORT REPORTED 9 INCHES OF SNOWFALL IN THE PAST 18 HOURS AT AN ELEVATION OF 8000 FT.
Jan 19, 7:00 AM PSTSNOW 101 W Homewood, CAHOMEWOOD MOUNTAIN RESORT REPORTED 10 INCHES OF SNOWFALL IN THE PAST 18 HOURS AT AN ELEVATION OF 7880 FT.
Jan 19, 7:00 AM PSTSNOW 10Donner, CASUGAR BOWL SKI RESORT REPORTED 10 INCHES OF SNOWFALL IN THE PAST 18 HOURS AT AN ELEVATION OF 8383 FT.
Jan 19, 7:00 AM PSTSNOW 10Squaw Valley, CASQUAW VALLEY SKI RESORT REPORTED 10 INCHES OF SNOWFALL IN THE PAST 18 HOURS AT AN ELEVATION OF 8000 FT.
Jan 19, 7:00 AM PSTSNOW 11Mount Rose Summit, NVMOUNT ROSE SKI AREA REPORTED 11 INCHES OF SNOWFALL IN THE PAST 18 HOURS AT AN ELEVATION OF 8260 FT.
Jan 19, 7:00 AM PSTSNOW 11Northstar, CANORTHSTAR SKI RESORT REPORTED 11 INCHES OF SNOWFALL IN THE PAST 18 HOURS AT AN ELEVATION OF 8610 FT.
Jan 19, 7:00 AM PSTSNOW 10Soda Springs, CACOCORAHS STATION 1.5 SSW SODA SPRINGS REPORTED 10 INCHES OF SNOW.
Jan 19, 8:00 AM PSTSNOW 3.32 Nw Meyers, CATRAINED WEATHER SPOTTER REPORTED 3.3 INCHES OF SNOWFALL WITH 0.81 INCHES OF LIQUID IN THE PAST 18 HOURS.
Jan 19, 8:00 AM PSTSNOW 41 Wnw Tyrolian Village, NVTRAINED WEATHER SPOTTER REPORTED 4 INCHES OF SNOWFALL IN THE PAST 18 HOURS AT AN ELEVATION OF 6700 FT.
Jan 19, 8:00 AM PSTSNOW 81 N Donner Pines Tract, CATRAINED WEATHER SPOTTER REPORTED 8 INCHES OF SNOWFALL AT AN ELEVATION OF 6700 FT.
Jan 19, 8:00 AM PSTSNOW 1.3Kyburz, CATRAINED SPOTTER REPORTED 1.25 INCHES OF SNOW AT KYBURZ, ELEVATION 4000 FEET.
Jan 19, 8:00 AM PSTSNOW 7Kingvale, CACALTRANS REPORTED 7 INCHES OF SNOW AT KINGVALE, ELEVATION 6100 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS45 KREV 172232
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
232 PM PST Wed Jan 17 2018

CAZ072-NVZ002-181200-
/O.UPG.KREV.WS.A.0002.180118T2000Z-180120T0000Z/
/O.NEW.KREV.WS.W.0002.180119T0000Z-180120T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
232 PM PST Wed Jan 17 2018

...WINTER STORM WARNING IN EFFECT FROM 4 PM THURSDAY TO 4 PM PST
FRIDAY...

* WHAT...Heavy snow expected with strong damaging winds possible.
  Plan on difficult travel conditions in near white out conditions
  at times. Damage to trees and power lines will be possible as
  well. Total snow accumulations of 4 to 7 inches with localized
  amounts up to 10 inches along the west shore of Lake Tahoe. 10 
  to 18 inches are expected above 7000 feet with localized amounts
  up to 2 feet.

* Winds...will generally be gusting 35 to 50 mph Thursday 
  afternoon and evening ahead of the main precipitation period.
  
* WHERE...Greater Lake Tahoe Area.

* WHEN...From 4 PM Thursday to 4 PM PST Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel if possible, you could be stuck in your vehicle for
many hours. If you must travel, prepare for long delays and carry
an emergency kit with extra food, water and clothing. If you stay
home, have a backup plan in case of power outages. The latest
road conditions can be obtained by calling 5 1 1.

$$

CAZ071-181200-
/O.UPG.KREV.WS.A.0002.180118T2000Z-180120T0000Z/
/O.NEW.KREV.WW.Y.0003.180118T2000Z-180119T1800Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
232 PM PST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON THURSDAY TO 10 AM
PST FRIDAY...

* WHAT...Snow expected. Plan on slippery road conditions,
  including during the evening commute on Thursday. Damage to
  trees and power lines is possible. Total snow accumulations of 2
  to 4 inches with 4 to 8 inches above 5500 feet are expected 
  mainly west of Highway 395. Accumulations of up to 2 inches with
  localized totals up to 3 inches are expected east of Highway 
  395. 

* Winds...will be gusty ahead of the main area of precipitation
  from late Thursday morning through late Thursday afternoon.
  Gusts will generally be around 40 mph with wind prone locations,
  like Highway 395 from Doyle to Susanville, gusting in excess of
  60 mph. 

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...From noon Thursday to 10 AM PST Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times. Gusty winds will be hazardous for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

http://www.weather.gov/reno
5 follow-up statements
481 
WWUS45 KREV 181156
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
356 AM PST Thu Jan 18 2018

CAZ072-NVZ002-190000-
/O.CON.KREV.WS.W.0002.180119T0000Z-180120T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
356 AM PST Thu Jan 18 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 PM PST FRIDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the evening commute. Expect damage to trees and
  power lines as well. Below 7000 feet...total snow accumulations
  of 4 to 7 inches are expected, with localized amounts up to 10
  inches along the west shores of Lake Tahoe. Above 7000 feet...10
  to 18 inches with localized amounts up to 2 feet are expected.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 4 PM this afternoon to 4 PM PST Friday. Heaviest
  snow is most likely between 6 pm this evening and 2 am early
  Friday. 

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times with wind gusts 35 to 50 mph producing areas
  of blowing snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel if possible, you could be stuck in your vehicle for
many hours. If you must travel, prepare for long delays and carry
an emergency kit with extra food, water and clothing. If you stay
home, have a backup plan in case of power outages. The latest
road conditions can be obtained by calling 5 1 1.

$$

CAZ073-190000-
/O.EXB.KREV.WW.Y.0003.180119T0600Z-180119T1800Z/
Mono County-
Including the cities of Bridgeport and Mammoth Lakes
356 AM PST Thu Jan 18 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST FRIDAY...

* WHAT...Snow expected. Plan on slippery road conditions including
  the Friday morning commute. Expect damage to trees and power
  lines as well. From Highway 395 westward...total snow
  accumulations of 2 to 6 inches are expected, with up to 12
  inches near the Sierra crest. East of Highway 395...up to 2
  inches of snow are expected. 

* WHERE...Mono County.

* WHEN...From 10 PM this evening to 10 AM PST Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times with wind gusts 40 to 60 mph producing areas of blowing
  snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

CAZ071-190000-
/O.CON.KREV.WW.Y.0003.180118T2000Z-180119T1800Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
356 AM PST Thu Jan 18 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
10 AM PST FRIDAY...

* WHAT...Snow expected. Plan on slippery road conditions,
  including during the evening commute. Damage to trees and power
  lines is possible. West of Highway 395...total snow
  accumulations of 2 to 5 inches are expected, with localized
  amounts up to 8 inches. East of Highway 395...up to 3 inches of
  snow are expected. 

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...From noon today to 10 AM PST Friday. Heaviest snow is
  most likely between 3 pm this afternoon and midnight tonight. 

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times with wind gusts up to 45 mph producing areas of blowing
  snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

http://www.weather.gov/reno
370 
WWUS45 KREV 182320
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
320 PM PST Thu Jan 18 2018

CAZ072-NVZ002-191200-
/O.CON.KREV.WS.W.0002.180119T0000Z-180120T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
320 PM PST Thu Jan 18 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions, including during the evening commute. Expect 
  damage to trees and power lines as well. Below 7000 feet...
  total snow accumulations of 4 to 7 inches are expected, with 
  localized amounts up to 10 inches along the west shores of 
  Lake Tahoe. Above 7000 feet...10 to 18 inches with localized 
  amounts up to 2 feet are expected.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 4 PM this afternoon to 4 PM PST Friday. Heaviest 
  snow is most likely between 6 pm this evening and 2 am early 
  Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times with wind gusts 35 to 50 mph producing areas
  of blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel if possible, you could be stuck in your vehicle for
many hours. If you must travel, prepare for long delays and carry
an emergency kit with extra food, water and clothing. If you stay
home, have a backup plan in case of power outages. The latest
road conditions can be obtained by calling 5 1 1.

$$

CAZ071-191200-
/O.CON.KREV.WW.Y.0003.000000T0000Z-180119T1800Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
320 PM PST Thu Jan 18 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
FRIDAY...

* WHAT...Snow expected. Plan on slippery road conditions, 
  including during the evening commute. Damage to trees and 
  power lines is possible. West of Highway 395...total snow 
  accumulations of 2 to 5 inches are expected, with localized 
  amounts up to 8 inches. East of Highway 395...up to 3 inches 
  of snow are expected.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...For the rest of the afternoon to 10 AM PST Friday. 
  Heaviest snow is most likely between 5 pm this afternoon and 
  midnight tonight.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times with wind gusts up to 45 mph producing areas of blowing 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

CAZ073-191200-
/O.CON.KREV.WW.Y.0003.180119T0600Z-180119T1800Z/
Mono County-
Including the cities of Bridgeport and Mammoth Lakes
320 PM PST Thu Jan 18 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM PST FRIDAY...

* WHAT...Snow expected. Plan on slippery road conditions 
  including the Friday morning commute. Expect damage to trees 
  and power lines as well. From Highway 395 westward...total 
  snow accumulations of 2 to 6 inches are expected, with up to 
  12 inches near the Sierra crest. East of Highway 395...up to 2 
  inches of snow are expected.

* WHERE...Mono County.

* WHEN...From 10 PM this evening to 10 AM PST Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times with wind gusts 40 to 60 mph producing areas of blowing 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

http://www.weather.gov/reno
506 
WWUS45 KREV 190601
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
1001 PM PST Thu Jan 18 2018

CAZ072-NVZ002-191400-
/O.CON.KREV.WS.W.0002.000000T0000Z-180120T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
1001 PM PST Thu Jan 18 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

* WHAT...Moderate to occasionally heavy snow occurring at the
  higher elevations with light rain/snow occurring below 7000
  feet. Plan on difficult travel conditions. Expect damage to
  trees and power lines as well. Below 7000 feet, total snow
  accumulations of 4 to 7 inches are expected, with localized
  amounts up to 10 inches along the west shores of Lake Tahoe.
  Above 7000 feet, 10 to 18 inches with localized amounts up to 2
  feet are expected.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 4 PM PST Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel if possible, you could be stuck in your vehicle for
many hours. If you must travel, prepare for long delays and carry
an emergency kit with extra food, water and clothing. If you stay
home, have a backup plan in case of power outages. The latest
road conditions can be obtained by calling 5 1 1.

$$

CAZ071-191400-
/O.CON.KREV.WW.Y.0003.000000T0000Z-180119T1800Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
1001 PM PST Thu Jan 18 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
FRIDAY...

* WHAT...Light to moderate snow occurring. Plan on slippery road 
  conditions. Damage to trees and power lines is possible. West of
  Highway 395, total snow accumulations of 2 to 5 inches are 
  expected, with localized amounts up to 8 inches. East of Highway
  395, up to 3 inches of snow are expected.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...Until 10 AM PST Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

CAZ073-191400-
/O.CON.KREV.WW.Y.0003.000000T0000Z-180119T1800Z/
Mono County-
Including the cities of Bridgeport and Mammoth Lakes
1001 PM PST Thu Jan 18 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
FRIDAY...

* WHAT...Light to moderate snow will develop overnight. Plan on
  slippery road conditions. Expect damage to trees and power lines
  as well. From Highway 395 westward, total snow accumulations of
  2 to 6 inches are expected, with up to 12 inches near the Sierra
  crest. East of Highway 395, up to 2 inches of snow are 
  expected.

* WHERE...Mono County.

* WHEN...Until 10 AM PST Friday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

http://www.weather.gov/reno
707 
WWUS45 KREV 191415
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
615 AM PST Fri Jan 19 2018

CAZ072-NVZ002-200000-
/O.CON.KREV.WS.W.0002.000000T0000Z-180120T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
615 AM PST Fri Jan 19 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Snow occurring. Plan on difficult travel conditions,
  including during the morning commute. Additional snow
  accumulations of up to 2 inches are expected this morning 
  mainly south of Highway 50 as snow diminishes. Snow showers are 
  likely to redevelop this afternoon with up to 3 inches of new 
  snow possible in the heavier snow bands. 

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 4 PM PST this afternoon. 

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

CAZ071-191800-
/O.CON.KREV.WW.Y.0003.000000T0000Z-180119T1800Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
615 AM PST Fri Jan 19 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Light snow occurring. Plan on difficult travel
  conditions, including during the morning commute. Additional
  snow accumulations of less than 1 inch are expected this morning
  as most of the snow has diminished. Snow showers are likely to 
  redevelop this afternoon with up to 3 inches of new snow 
  possible in the heavier snow bands. 

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...Until 10 AM PST this morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Snow and blowing snow may create dangerous driving conditions
with significant travel delays and possible road closures. The
latest road conditions can be obtained by calling 5 1 1.

$$

CAZ073-191800-
/O.CON.KREV.WW.Y.0003.000000T0000Z-180119T1800Z/
Mono County-
Including the cities of Bridgeport and Mammoth Lakes
615 AM PST Fri Jan 19 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Snow occurring. Plan on slippery road conditions,
  including during the morning commute. Additional snow
  accumulations of 2 to 6 inches are expected mainly west of 
  Highway 395.

* WHERE...Mono County.

* WHEN...Until 10 AM PST this morning.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. The latest road
conditions can be obtained by calling 5 1 1.

$$

http://www.weather.gov/reno
957 
WWUS45 KREV 191600
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
800 AM PST Fri Jan 19 2018

CAZ072-NVZ002-191700-
/O.CAN.KREV.WS.W.0002.000000T0000Z-180120T0000Z/
Greater Lake Tahoe Area-
800 AM PST Fri Jan 19 2018

...WINTER STORM WARNING IS CANCELLED...

The threat of heavy snow is over. However...roads remain icy with
chain restrictions in place for much of the greater Tahoe area.
Road conditions will continue to improve through the morning and
early afternoon. Expect another round of showers later this
afternoon with the potential for localized accumulations of up to
2 inches of snow. 

$$

CAZ071-073-191700-
/O.CAN.KREV.WW.Y.0003.000000T0000Z-180119T1800Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-Mono County-
800 AM PST Fri Jan 19 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

The threat of quickly accumulating snow is over. However, snow
showers will continue through the late morning hours. Roads also
remain icy in places with some chain restrictions in place. An 
additional round of showers is expected early this afternoon for 
eastern Lassen, Plumas, and Sierra Counties. Localized 
accumulations of up to 2 inches of snow will be possible. 

$$

http://www.weather.gov/reno

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 17, 2:51 AM PST, 11 hours 41 minutes earlier.

Area forecast discussion, Jan 17, 2:51 AM PST, 11 hours 41 minutes before
Area Forecast Discussion
National Weather Service Reno NV
251 AM PST Wed Jan 17 2018

.SYNOPSIS...

A strong winter storm will impact the Sierra and western Nevada
Thursday and Friday. Strong winds will develop Thursday with a
period of heavy snowfall in the mountains late Thursday afternoon
through early Friday morning. There is even potential for snow down
to all valley floors by Friday morning. Periods of blowing snow
along with poor visibility will create hazardous driving conditions,
especially in the Sierra late Thursday through Friday.

&&

.SHORT TERM...

Mild weather today with cloudy skies and above average temperatures
ahead of the next storm. No major changes this morning as
simulations remain on track to bring a strong Pacific storm into the
Sierra and western Nevada. Strong winds, heavy mountain snows and
rain accompany the storm's arrival on Thursday and Friday. This will
be a fairly typical January winter storm (even though we haven't had
many) and beneficial to boost snowpack for the lower and mid
mountain elevations.

Primary Concerns:

* Strong winds Thursday (high confidence) - Increased risk of
  turbulence and wind shear for aviation. Impacts to transportation
  along wind prone highways, such as Highway 395 and Interstate 580.
  Check road restrictions before you go, as high profile vehicles
  may have to reroute. Today is the time to secure all outdoor items
  and double check fences and gates. Power outages will be possible
  for areas where wind gusts exceed 65 to 70 mph.

* Heavy Mountain Snows (high confidence) - Periods of heavy snow
  along with strong winds will produce poor visibility with
  localized whiteout conditions late Thursday into Friday. Plan on
  commute headaches due to snow and poor visibility for Thursday PM
  and Friday AM commutes.

* Snow for Western NV (low confidence) - Latest simulations show
  rain impacting the Thursday PM commute in western NV with the
  changeover to snow Friday morning before 7AM. Snow amounts are
  still uncertain but generally 1/2"-3" will be possible. Regardless
  of snow or rain amounts, plan on slick roads for both commutes.
  Studies show that more accidents occur with accumulations of 1
  inch or less than the higher snow amounts.

Those are the primary forecasting concerns for now. For more details
on each, keep reading...

Winds pick up early Thursday morning ahead of the cold front as 700
mb flow increases to 50-60 kts. Forecast soundings have been
consistent with showing a persistent stable layer just above the
ridgeline beginning early Thursday morning and persisting until late
Thursday or even early Friday morning. This stable layer will allow
stronger upper level flow of 50-60 kts to be forced down to the
valley floors as widespread wind gusts between 50 to 60 mph. Wind
prone locations can expect wind gusts up to 80 mph at times on
Thursday. This downslope signature has been fairly consistent over
the past few model forecasts so forecaster confidence is high for
high winds to materialize.

Once the strong cold front passes through the region, winds should
begin to dissipate. Model soundings and cross sections show the
atmosphere quickly destabilizing (bye bye stable layer at the
ridgeline) with cold frontal passage which will allow for spillover
to dampen the surface winds gusts along the Sierra front. Winds will
likely persist further south for Alpine and Mono counties as cold
frontal passage will not occur until later in the morning on Friday.

The biggest question will be the potential for snow in the lower
elevations of western Nevada. This will be determined by the
location of the very cold air behind the cold front as well as the
moisture associated with the storm. Simulations for now show the
potential for a quick burst of snow along the cold front between 1AM-
5AM on Friday morning for the Reno urban areas. Thankfully the cold
front will be moving through quickly so snow amounts should remain
on the low end, but it is best to assume the morning commute will be
rather slow. There is always the potential for more convective snow
bands to develop behind the front during the day on Friday, where it
will seem like the snow/low visibility "came out of nowhere". -Edan

.LONG TERM...Saturday through Tuesday...

We will see a short break in the weather Saturday and Saturday
night as weak high pressure builds over the region. By Sunday,
another push of moisture moves into the Pacific Northwest and into
Northern CA/NV. There is a decent plume of moisture out there
over the Pacific, but latest models continue trending further
north with the shortwave passage and main AR landfall. This will
result in northern CA/NV getting less precipitation than models
were suggesting just a couple days ago.

We have backed off a little on QPF/snow amounts for the
Sunday/Monday storm system, but still expect to see several
inches of snow in the Sierra and around Lake Tahoe lake level,
potentially up to a foot along the Sierra Crest from Lake Tahoe
northward to Lassen County. Snow levels could rise up to near
5500 feet by Monday morning with a mix of rain/snow accumulations
in the lower valleys of northeast CA and western NV. Anyone with
travel plans Sunday into Monday morning should be prepared for
winter driving conditions in the Sierra. Monday morning's commute
could get slick if snow levels remain at valley floors, so we will
need to monitor this latest trend.

Another weak storm system should move into the region late Tuesday
into Wednesday, although this storm is also trending further north
into the Pacific Northwest. -Hoon

&&

.AVIATION...

A ridge of high pressure will build over northeast CA and western
NV, bringing precipitation-free conditions although plenty of mid
to high clouds could persist. Turbulence looks generally low
(near and below ridges) with modest winds over ridges and mainly
light flow near the surface. Patchy fog is expected near KTRK
through 16z this morning.

A strong cold front will move into the region Thursday into
Friday. Thursday's winds will be quite strong, especially within
about 6 hours of FROPA, with wind gusts at area terminals 35-50
kts, causing low-level wind shear and moderate to severe mountain
wave turbulence over and downwind of the Sierra. This storm will
also bring snow or rain quickly changing to snow to the region
Thursday night into Friday, along with at least periodic MVFR/IFR
CIG/VIS to area terminals. A light accumulation (up to an inch) is
possible for western NV terminals. -Snyder/Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Thursday afternoon through Friday
     afternoon NVZ002.

     High Wind Watch from Thursday afternoon through late Thursday
     night NVZ001.

     High Wind Watch from Thursday morning through Thursday evening
     NVZ003.

CA...Winter Storm Watch from Thursday afternoon through Friday
     afternoon CAZ071-072.

     High Wind Watch from Thursday afternoon through late Thursday
     night CAZ073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:32 PM PSTHigh Wind WarningREVMono31 hr
Jan 17, 2:32 PM PSTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer28 hr
Jan 17, 2:32 PM PSTWinter Weather AdvisoryREVLassen, Mono, Plumas, Sierra41 hr

Nearby

Winter Storm Warnings in California, 2018Winter Storm Warnings in Nevada, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.